Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Jackson, MS

March 30, 2002Adams County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 5:45 PM CST for Adams County, Jefferson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2002, 5:45 PM CST (23:45 UTC)
Expired
Mar 30, 2002, 6:30 PM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Adams County, MS, Jefferson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 302345
SVRJAN
MSC001-063-310030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 630 PM CST

* AT 545 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF FAYETTE...OR ABOUT 7
  MILES NORTHEAST OF NATCHEZ...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FAYETTE AT 610 PM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 3:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CST SAT MAR 30 2002
CORRECTED TO ADD PRELIM NUMBERS

MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN
AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA
THROUGH SUNDAY...

A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO
SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER
WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY
EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL
MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN
QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON
BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF
JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN
OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL
BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO
KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH
FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS.

CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG
AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE
VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE
FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR
LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE
VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE
HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES
FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2
ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA
BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO
MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE
FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT
HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE
IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST
TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE
NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE
SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA
TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG
DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE
POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A
JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL
BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE
HAIL.

A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW
EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE
FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT
WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF
MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY
UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG
BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN
EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY
ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE
MOVES IN OVER THE AREA.

TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES
ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS.

IN THE EXTENDED...

NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT
LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE
CLOSE TO SEASONAL VALUES.

PRELIM NUMBERS
JAN 62/73/47/73/46 65000
MEI 62/76/46/72/44 56000

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...NONE
MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO
KOSCIUSKO TO MACON LINE.

15

In the hours before

Special weather statement, Mar 30, 1:52 PM CST, 3 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
152 PM CST SAT MAR 30 2002

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY MORNING OVER
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND
MUCH OF MISSISSIPPI. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS
WILL EXIST ALONG AND SOUTH OF A WINNSBORO LOUISIANA...
VICKSBURG... BRANDON MISSISSIPPI LINE. DAMAGING WIND...LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN SEVERE WEATHER THREATS
SOUTH OF INTERSTATE 20. AREAS NORTH OF INTERSTATE 20 WILL HAVE
LARGE HAIL AS THE PRIMARY THREAT.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OUT OF TEXAS
TONIGHT. AS IT MOVES INTO THE VERY UNSTABLE AIRMASS ALREADY IN
PLACE OVER THE REGION...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP OVER NORTHEAST LOUISIANA LATE THIS AFTERNOON AND EVENING
AND SPREAD EAST OVERNIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TONIGHT.

...FLOODING...
RECENT RAINS HAVE LEFT THE GROUND SATURATED OVER PORTIONS OF
SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI. AS THUNDERSTORMS AND
THE POTENTIAL FOR HEAVY RAIN INCREASE OVER THE AREA
TONIGHT...FLOODING WILL BE POSSIBLE IN AREAS NORTH OF A CROSSETT
ARKANSAS...LEXINGTON...MACON MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:14 PM CSTSevere Thunderstorm WarningJANBolivar31 min
Mar 30, 12:34 AM CSTSevere Thunderstorm WarningJANGrenada41 min
Mar 30, 1:30 AM CSTSevere Thunderstorm WarningJANClay45 min
Mar 30, 11:47 AM CSTSevere Thunderstorm WarningJANBolivar38 min
Mar 30, 5:50 PM CSTTornado WarningJANAdams, Jefferson40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.